Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 14, NWS La Crosse, WI

June 2, 2020Clark County, Jackson County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Jun 2, 2020, 6:09 PM CDT for Clark County, Jackson County, Wisconsin. It was in force for 39 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 2, 2020, 6:09 PM CDT (23:09 UTC)
Expired
Jun 2, 2020, 6:48 PM CDT
In force
39 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Clark County, WI, Jackson County, WI

The radar

The La Crosse radar (KARX), 87 km from the middle of the area, began a volume at 23:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 2, 6:15 PM CDTTSTM WND DMGNeillsville, WILARGE BRANCHES DOWN.
Jun 2, 6:15 PM CDTTSTM WND DMGNeillsville, WISEVERAL TREES BLOWN DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 2, 4:39 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 11.2 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2020-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 235 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2020-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 223 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
235 J/kg
Mixed-layer CIN
-406 J/kg
Mixed-layer LCL
1392 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
223 m²/s²
0-3 km storm-relative helicity
308 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

333 
WUUS53 KARX 022309
SVRARX
WIC019-053-030015-
/O.NEW.KARX.SV.W.0014.200602T2309Z-200603T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
609 PM CDT Tue Jun 2 2020

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  Southeastern Clark County in central Wisconsin...
  East central Jackson County in west central Wisconsin...

* Until 715 PM CDT.

* At 609 PM CDT, a cluster of severe thunderstorms were located near 
  Hatfield, or 8 miles southwest of Neillsville, moving east at 45 
  mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Neillsville around 620 PM CDT.
  Shortville around 625 PM CDT.

Other locations impacted by this severe thunderstorm include Ballard
Road And Pray Avenue, City Point, The Black River Correctional
Center, Christie, Potters Flowage, Lynn and Chili.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4432 9081 4465 9065 4485 9032 4420 9031
TIME...MOT...LOC 2309Z 273DEG 37KT 4451 9075 

HAIL...1.50IN
WIND...60MPH
 
$$

CA
2 follow-up statements
771 
WWUS53 KARX 022333
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
633 PM CDT Tue Jun 2 2020

WIC019-053-030015-
/O.CON.KARX.SV.W.0014.000000T0000Z-200603T0015Z/
Clark WI-Jackson WI-
633 PM CDT Tue Jun 2 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR SOUTHEASTERN CLARK AND EAST CENTRAL JACKSON COUNTIES...

At 633 PM CDT, a cluster of severe thunderstorms was located near 
Shortville, or 10 miles southeast of Neillsville, moving east at 45 
mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Trained weather spotters. These storms have a history of 
         producing damage to trees.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
southeastern Clark and east central Jackson Counties, including the
following locations... Ballard Road And Pray Avenue, City Point, The
Black River Correctional Center, Christie, Potters Flowage, Lynn and
Chili.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4432 9081 4465 9065 4472 9032 4420 9031
TIME...MOT...LOC 2333Z 273DEG 37KT 4450 9040 

HAIL...1.00IN
WIND...60MPH
 
$$

CA
167 
WWUS53 KARX 022348
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
648 PM CDT Tue Jun 2 2020

WIC019-053-022357-
/O.CAN.KARX.SV.W.0014.000000T0000Z-200603T0015Z/
Clark WI-Jackson WI-
648 PM CDT Tue Jun 2 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CLARK AND EAST
CENTRAL JACKSON COUNTIES IS CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
central and west central Wisconsin.

LAT...LON 4432 9081 4465 9065 4472 9032 4420 9031
TIME...MOT...LOC 2345Z 273DEG 37KT 4449 9019 

$$

Lee

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 2:39 PM CDT, 3 hours 30 minutes earlier.

Area forecast discussion, Jun 2, 2:39 PM CDT, 3 hours 30 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
239 PM CDT Tue Jun 2 2020

.SHORT TERM...(This evening through Tonight)
Issued at 239 PM CDT Tue Jun 2 2020

Strong warming aloft is capping the atmosphere off nicely...and meso
models are suggesting a later kick-off time for storms as a result -
more so 7 pm across SE MN. This looks reasonable. Highest severe
risk still looks through midnight. Very steep mid level lapse rates
(700-500 mb around 8 C/km) with FAT CAPE profiles (SBCAPES in excess
3500 J/kg) make very large hail likely - even with a relatively high
freezing level and dry sub cloud layer. That said, that dry layer
will enhance downdrafts and the potential for damaging wind gusts.
With wind shear not very impressive (deeper, stronger removed to the
north in the cooler air), storms could be more pulsy in nature at
the onset - but quickly become severe (within 20-30 min of
development). Storms could become more organized as the evening
wears on, but also move east of the local area.

.LONG TERM...(Wednesday through Tuesday)
Issued at 239 PM CDT Tue Jun 2 2020

Surface ridge builds into the Upper Midwest Wednesday. Subsidence
underneath surface ridge will provide slightly cooler
temperatures and dry weather across the forecast area.

Next concern is Thursday afternoon into Friday morning...The  02.12z
are in decent agreement tracking a surface front across the forecast
area. The deterministic 02.12z models suggest enough 20 to 30 knots
of 0-3km shear...however the higher instability axis (2000-2500
j/kg) will be over the southern forecast area and lesser
instability (<500 j/kg) over the northern half where the
higher/deeper shear. Combined with the timing of the surface front
late Thursday evening/night...organized severe threat appears to
be low at this time. Diminishing chances of showers/storms are
expected Friday...as surface ridge builds north to south across
the region.

Main forecast concerns Friday night through Tuesday are on and off
small chances of showers/storms mainly Sunday into Tuesday. The
GFS/ECMWF/GEM 02.12z are in good agreement digging upper level
trough over the eastern Great Lakes Region and amplifying ridge
across the central United States through the period. As upper
level ridge builds east over the western Great Lakes
Region...southerly flow aloft advects warmer air and moisture into
the forecast area Sunday into Tuesday. Pieces of energy embedded
in the southwesterly flow aloft over the Rocky Mountains will
allow for on and off small chances of showers/storms Sunday into
Tuesday. High temperatures are expected to warm well into the 80s
by Monday and Tuesday...as both 02.12z GFS/ECMWF show 925mb
temperatures warming to plus 20 to plus 25 degrees celsius by 00z
Monday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1125 AM CDT Tue Jun 2 2020

Cigs: mostly mid level VFR deck expected to move in this evening,
associated with a cool front/upper level shortwave. Some potential
to dip into mvfr briefly with any storm - but model trends favoring
keeping it VFR. Clouds look to clear later tonight with SKC/SCT then
expected through Wed.

Wx/Vsby: TSRA will roll across the region this evening - with latest
meso models favoring a 00-05z time frame. Volatile atmosphere, so
once they get started they will develop quickly and a few are likely
to be severe (large hail, strong to damage winds the concerns).
Locally heavy rain also possible...so some 1-2sm vsby reductions
possible.

Winds: west to southwest winds until frontal passage this evening,
then becoming more northwest. Winds mostly around or below 10 kt.
However, the stronger storms will be capable of stronger wind gusts
upwards 30-40 kts (likely west/northwest in direction).

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...Rieck
LONG TERM...DTJ
AVIATION...Rieck
Hazardous weather outlook, Jun 2, 12:58 PM CDT, 5 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
1258 PM CDT Tue Jun 2 2020

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-031000-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
1258 PM CDT Tue Jun 2 2020

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Storms will develop across southeast Minnesota early this
evening, quickly becoming severe. The storms will spread east and
south through the evening.

Very large hail and damaging winds are the main threats. Locally
heavy rain can also be expected and an isolated tornado cannot be
ruled out.

The severe risk will generally be confined between 7 pm and
midnight with the storms gradually weakening and exiting the area
by daybreak Wednesday.

In addition, near record or record high temperatures in the low
to mid 90s are expected this afternoon, resulting in maximum heat
indices of 95 to 100 degrees.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Additional periodic chances for thunderstorms will occur Thursday
afternoon into early next week. Severe storms appear unlikely at
this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Rieck

In the hours before

Local storm report, Jun 2, 5:37 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
537 PM CDT TUE JUN 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0536 PM     HAIL             PICKWICK                43.98N 91.60W
06/02/2020  E1.75 INCH       WINONA             MN   PUBLIC

&&
Local storm report, Jun 2, 5:44 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
544 PM CDT TUE JUN 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0543 PM     HAIL             5 E PICKWICK            43.98N 91.50W
06/02/2020  M2.00 INCH       WINONA             MN   FIRE DEPT/RESCUE

            RELAYED VIA EM.

&&
Local storm report, Jun 2, 5:55 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
555 PM CDT TUE JUN 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             1 NW TREMPEALEAU        44.02N 91.45W
06/02/2020  M1.00 INCH       TREMPEALEAU        WI   LAW ENFORCEMENT

&&
Local storm report, Jun 2, 5:57 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
557 PM CDT TUE JUN 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     TSTM WND DMG     2 W WHITEHALL           44.37N 91.35W
06/02/2020                   TREMPEALEAU        WI   LAW ENFORCEMENT

            TREES DOWN.

&&
Local storm report, Jun 2, 5:59 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
559 PM CDT TUE JUN 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             1 S WINONA              44.03N 91.66W
06/02/2020  E1.75 INCH       WINONA             MN   TRAINED SPOTTER

&&
Local storm report, Jun 2, 6:01 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
601 PM CDT TUE JUN 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             TREMPEALEAU             44.01N 91.44W
06/02/2020  E1.00 INCH       TREMPEALEAU        WI   PUBLIC

            RELAYED VIA SOCIAL MEDIA PHOTO.

&&

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 5:11 PM CDTSpecial Weather StatementARXClark49 min
Jun 2, 5:18 PM CDTSevere Thunderstorm WarningARXBuffalo, La Crosse, Trempealeau42 min
Jun 2, 5:31 PM CDTSevere Thunderstorm WarningARXJackson44 min
Jun 2, 5:35 PM CDTSevere Thunderstorm WarningARXClark, Jackson, Trempealeau40 min
Jun 2, 5:52 PM CDTSevere Thunderstorm WarningARXJackson, Trempealeau38 min
Jun 2, 5:58 PM CDTSevere Thunderstorm WarningARXLa Crosse, Trempealeau47 min
Jun 2, 5:59 PM CDTSevere Thunderstorm WarningARXJackson, Trempealeau31 min
Jun 2, 6:07 PM CDTSevere Thunderstorm WarningARXBuffalo, Trempealeau23 min
Jun 2, 6:25 PM CDTSevere Thunderstorm WarningARXJackson, Juneau, La Crosse, Monroe, Trempealeau50 min
Jun 2, 6:32 PM CDTSevere Thunderstorm WarningARXLa Crosse, Monroe, Trempealeau, Vernon43 min
Jun 2, 6:44 PM CDTSevere Thunderstorm WarningARXAdams, Juneau46 min
Jun 2, 6:59 PM CDTSevere Thunderstorm WarningARXAdams, Juneau, Richland, Vernon61 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.